Alert archive / California / Wind Advisories in 2019

Wind Advisory 20, NWS Las Vegas, NV

April 19, 2019San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Apr 19, 2019, 3:30 PM PDT for San Bernardino County, California. It took effect at Apr 20, 2019, 2:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2019, 3:30 PM PDT (22:30 UTC)
In effect from
Apr 20, 2019, 2:00 PM PDT
Expired
Apr 21, 2019, 3:14 AM PDT
In force
13 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS75 KVEF 192230
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
330 PM PDT Fri Apr 19 2019


CAZ523-525-201200-
/O.NEW.KVEF.WI.Y.0020.190420T2100Z-190421T1300Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
330 PM PDT Fri Apr 19 2019

...WIND ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 6 AM PDT
SUNDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 2 PM Saturday to 6 AM PDT
Sunday. 

* WINDS...Southwest winds 25 to 30 MPH with gusts up to 45 MPH.

* TIMING...Winds will increase early Saturday afternoon, peak
  during the late afternoon and early evening, then gradually
  decrease through the evening. 

* IMPACTS...Driving may become difficult due to strong 
  crosswinds. High profile vehicles and semis should exercise 
  extreme caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
607 
WWUS75 KVEF 200848
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
148 AM PDT Sat Apr 20 2019

CAZ523-525-211300-
/O.CON.KVEF.WI.Y.0020.190420T2100Z-190421T1300Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
148 AM PDT Sat Apr 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
6 AM PDT SUNDAY...

* WINDS...Southwest winds of 25 to 35 mph with gusts up to 50 mph
  at times.

* TIMING...Winds will increase Saturday afternoon, peak during the
  late afternoon and early evening, then gradually decrease
  through the evening and overnight hours. 

* IMPACTS...Driving may become difficult due to strong crosswinds,
  especially along Interstate 15. High profile vehicles and semis
  should exercise extreme caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
417 
WWUS75 KVEF 202046
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
146 PM PDT Sat Apr 20 2019

CAZ523-525-211300-
/O.CON.KVEF.WI.Y.0020.190420T2100Z-190421T1300Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
146 PM PDT Sat Apr 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SUNDAY...

* WINDS...Southwest winds of 25 to 35 mph with gusts up to 50 
  mph at times. 

* TIMING...Winds will peak during the late afternoon and early
  evening, then gradually decrease late this evening and tonight. 

* IMPACTS...Driving may become difficult due to strong crosswinds,
  especially along Interstate 15. High profile vehicles and big
  rigs should exercise extreme caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Morgan
622 
WWUS75 KVEF 211014
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
314 AM PDT Sun Apr 21 2019

CAZ523-525-211115-
/O.CAN.KVEF.WI.Y.0020.000000T0000Z-190421T1300Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
314 AM PDT Sun Apr 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Las Vegas has cancelled the Wind
Advisory. 

Widespread wind gusts in excess of 40 mph are not anticipated as
winds will continue to diminish through the early morning hours
across the western Mojave Desert.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 19, 2:53 PM PDT, 37 minutes earlier.

Area forecast discussion, Apr 19, 2:53 PM PDT, 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 PM PDT Fri Apr 19 2019

.SYNOPSIS...A weather system will bring unsettled weather to the
region this weekend. There will be a chance of showers across the
southern Great Basin Saturday along with areawide breezy to
strong winds. Breezy north winds and isolated shower chances will
linger through early next week. Dry conditions and a warming
temperatures are expected mid to late next week as a ridge of high
pressures moves inland. &&

.DISCUSSION....tonight through Friday.

Temperatures across region are currently ranging from the low 80s to
low 90s. Temperatures will warm a few more degrees through the
afternoon despite increasing high clouds pushing in from the south.
As mentioned this morning, a weak closed low, centered about 300
miles west of southern California, will open as it tracks inland
this evening. As it does, it will bring additional mid to high
clouds, keeping warm temperatures going through the night.
Anomalously warm overnight lows may flirt with high minimum
temperature records, especially for Las Vegas.

The aforementioned weak, trough will eject into the Intermountain
West Saturday morning pulling high clouds with it. Meanwhile, a
colder, more intense, shortwave will advance toward the region. As
this stronger system moves inland, gradients will tighten and breezy
to locally windy conditions will develop and will be the primary
impact of this system. The strongest belt of southwest winds will
stretch from the Barstow area across southern Nevada and into
northern Mohave County Saturday afternoon. In most of those areas
wind gusts will fall between 30-40 MPH. A few areas, including the
western Mojave Desert (Barstow area), Morongo Basin, Spring
Mountains, and east Sierra, will see periods of stronger wind gusts
in the 40-50 MPH range. There is some indication of downslope
enhanced winds in the lee of the Spring Mountains Saturday evening,
where 40 MPH could reach into the western edge of the Las Vegas
valley; however, confidence is too low to warrant Wind Advisory.
That said, decided to issue a Wind Advisory for the western Mojave
Desert and Morongo Basin zones. Winds will gradually decrease as the
surface cold front sweeps through Saturday night/Sunday morning.
Along and behind that cold front, breezy north winds are expected
but should start to wash out as the upper trough stalls and begins
to close off over Nevada Sunday.

In Addition to winds, there will be scattered showers and isolated
thunderstorms associated with this system. The bulk of the shower
activity will occur Saturday afternoon/evening as the cold front
moves south into the southern Great Basin. Any accumulating precip
should be confined to the northern zones through Monday. However, as
the semi-cutoff low develops southward and the cold pool moves
overhead Monday afternoon, a few convective showers in the Clark
County mountains may result in light precip accumulation.

By Tuesday, the partially cutoff upper low will slowly move into the
Four Corners leaving northeast breezes in its wake. Through the
remainder of the week a ridge of high pressure will nose in, brining
clearing skies, warming temperatures and light winds.
&&

.AVIATION...For McCarran...Variable winds should begin to favor a
southeast direction up to 8 knots before turning to the southwest
this evening. Expect increasing southwest winds late Saturday
morning continuing through Saturday afternoon with gusts to around
30 knots possible. SCT-BKN cloud cover generally above 20k feet into
this evening then the cloud deck lowers to around 15k feet overnight
in Saturday morning. More high clouds are expected Saturday
afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southerly winds generally 10-15 knots except 15-20
knots and gusty across the western Mojave Desert including KDAG
tonight. Stronger winds generally 15-20 knots with gusts up to 35
knots across the deserts Saturday with stronger winds 20-30 knots
with gusts over 40 kts possible across the western Mojave Desert
Saturday afternoon and evening. Winds decrease overnight Saturday
into Sunday. Increasing shower chances in the Sierra and
southcentral Nevada on Saturday with CIGS around 10k feet. Dry
elsewhere with CIGS generally above 12k feet.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Boothe
AVIATION.....Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.